Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 257, NWS Midland/Odessa, TX

May 19, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2007, 5:45 PM CDT for Presidio County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2007, 5:45 PM CDT (22:45 UTC)
Expired
May 19, 2007, 6:45 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 192247
SVRMAF
TXC377-192345-
/O.NEW.KMAF.SV.W.0257.070519T2245Z-070519T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT SAT MAY 19 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 645 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN PRESIDIO COUNTY...OR 37 MILES SOUTH OF VAN
  HORN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  RURAL AREAS OF NORTHWESTERN PRESIDIO COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3035 10408 2998 10437 3049 10486 3060 10476

$$
2 follow-up statements
000 
WWUS54 KMAF 192302
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT SAT MAY 19 2007

TXC377-192345-
/O.CON.KMAF.SV.W.0257.000000T0000Z-070519T2345Z/
PRESIDIO TX-
603 PM CDT SAT MAY 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN PRESIDIO COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHWESTERN PRESIDIO COUNTY...OR ABOUT 38 MILES WEST OF
MARFA...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHWESTERN PRESIDIO COUNTY...NORTH CENTRAL PRESIDIO COUNTY AND
CENTRAL PRESIDIO COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3035 10408 2998 10437 3049 10486 3060 10476

$$
000 
WWUS54 KMAF 192332
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT SAT MAY 19 2007

TXC377-192345-
/O.CON.KMAF.SV.W.0257.000000T0000Z-070519T2345Z/
PRESIDIO TX-
630 PM CDT SAT MAY 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN PRESIDIO COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
NORTH CENTRAL PRESIDIO COUNTY...OR ABOUT 8 MILES NORTHWEST OF
MARFA...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MARFA...
TEXAS HIGHWAY 17 THROUGH AND NORTH OF MARFA...
AND U.S. HIGHWAY 90 WEST OF MARFA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3049 10486 3059 10477 3055 10459 3051 10455
      3041 10422 3034 10409 3026 10416 3022 10417
      3018 10424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 19, 2:37 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SAT MAY 19 2007

.SHORT TERM...
A MID/UPPER LEVEL SHORTWAVE TROUGH WILL PROGRESS EASTWARD ACROSS
THE DESERT SOUTHWEST TOWARDS WEST TEXAS TONIGHT INTO SUNDAY.
HEIGHT FALLS AHEAD OF THIS TROUGH HAS ALREADY RESULTED IN A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS CULBERSON/REEVES COUNTIES
EARLIER THIS AFTERNOON.  AS LARGE SCALE ASCENT AND DESTABILIZATION
CONTINUES AHEAD OF THIS TROUGH...EXPECT SCATTERED THUNDERSTORMS
TO PERSIST INTO THE LATE EVENING HOURS.  THE BULK OF THIS CONVECTIVE
ACTIVITY IS EXPECTED TO ORIGINATE ACROSS THE WESTERN MOUNTAIN
AREAS...WHERE LARGE SCALE ASCENT WILL BECOME LOCALLY ENHANCED BY LOW
LEVEL UPSLOPE FLOW/ISENTROPIC UPGLIDE AND OROGRAPHICAL LIFTING.  A
FEW STORMS MAY THEN PROPAGATE EASTWARD ACROSS THE ADJACENT PLAINS OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS BEFORE DISSIPATION DUE
TO LOSS OF HEATING/INSTABILITY BY MIDNIGHT.

WILL THEREFORE CONFINE THE HIGHER POPS OVERNIGHT (20-40 PERCENT
RANGE) TO OUR WESTERN AREAS...WEST OF A HOBBS TO FORT STOCKTON TO
SANDERSON LINE.  DECENT SURFACE DEWPOINTS /55-60F/ AND ABOVE NORMAL
PRECIPITABLE WATER VALUES SUGGEST A FEW LOCALES WEST OF THE PECOS
MAY RECEIVE BRIEF HEAVY RAINS WITH PASSING THUNDERSTORMS THIS
EVENING...WITH LOCALIZED RAINFALL AMOUNTS UP TO A QUARTER OR HALF
INCH POSSIBLE.  TEMPERATURES WILL REMAIN SEASONAL OVERNIGHT WITH
LOWS AROUND 60F MOST AREAS...WITH AREAS OF LOW CLOUDS AND PATCHY FOG
LIKELY REDEVELOPING ACROSS THE EASTERN HALF OF THE PERMIAN BASIN
SHORTLY AFTER MIDNIGHT.

.LONG TERM...
OPPORTUNITIES FOR CONVECTION WILL BE PRESENT MANY DAYS THROUGH
THE EXTENDED FORECAST AS UNSETTLED PATTERN APPEARS TO REMAIN
IN PLACE. A COUPLE OF DISTURBANCES MOVING THROUGH THE UPPER RIDGE
ON SUNDAY WILL ACT ON AN INCREASINGLY WARMER AND MORE UNSTABLE
AIR MASS TO GENERATE WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS.

ON MONDAY A SOUTHERN STREAM SYSTEM WILL APPROACH A CONTINUED
MOIST AND UNSTABLE AIR MASS FOR THE CONTINUED THREAT OF
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BE STRONG ESPECIALLY MONDAY GIVEN INCREASING SHEAR AND
CAPE VALUES.

BY NEXT TUESDAY AND WEDNESDAY A LARGE WESTERN SYSTEM WILL PASS
NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE. MUCH OF THE
DYNAMICS APPEAR TO PASS NORTH. LIKE THE FURTHER WEST POSITION
OF THE DRYLINE ON THE ETA WITH MOIST GROUND AND MODEL TENDENCY
TO PUSH IT TOO FAR EAST. CAP MAY HOLD EAST OF THE DRYLINE WITH UPPER
SYSTEM SO FAR NORTH BUT COULD BREAK NEAR THE HIGHER TERRAIN
ESPECIALLY TUESDAY IN HEATING AND STEEP LAPSE RATES WITH MAIN PUSH
FROM THE HIGHER TERRAIN.

MORE UNSETTLED WEATHER APPEARS IN THE OFFING NEXT THURSDAY AND
FRIDAY WITH SOUTHERN STREAM TROUGH INFLUENCE IN TANDEM WITH A
COUPLE OF COLD FRONTS.

LOWERED TEMPERATURES CONSIDERABLY THURSDAY AND BEYOND TOWARDS MEXMOS
GUIDANCE AS THE TRAIN OF COLD FRONTS AND COOL AIR WILL PROBABLY
CONTINUE TO CHARGE THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  78  62  80  /  10  20  30  20
CARLSBAD NM                58  82  59  88  /  30  30  30  20
DRYDEN TX                  61  77  63  85  /  10  20  20  20
FORT STOCKTON TX           60  80  63  84  /  10  20  30  30
GUADALUPE PASS TX          56  76  59  82  /  40  30  20  20
HOBBS NM                   59  78  59  82  /  20  20  30  30
MARFA TX                   52  78  54  83  /  30  20  20  30
MIDLAND INTL AIRPORT TX    58  77  61  82  /  10  20  30  20
ODESSA TX                  61  77  62  82  /  10  30  30  30
WINK TX                    64  85  63  90  /  10  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/12
Hazardous weather outlook, May 19, 1:21 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT MAY 19 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
121 PM CDT SAT MAY 19 2007 /1221 PM MDT SAT MAY 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING WEST OF A TATUM NEW MEXICO...WINK
TEXAS...FORT STOCKTON TEXAS...SANDERSON TEXAS LINE. THESE SHOWERS
AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AND
MONDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

SUNDAY AFTERNOON...SOME OF THESE STORMS MAY BE STRONG IN THE
GUADALUPE AND DAVIS MOUNTAINS. MONDAY AFTERNOON...THERE WILL BE A
GREATER CHANCE OF STRONG STORMS ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 19, 3:30 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT MAY 19 2007

TXZ074-192130-
DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF FORT DAVIS AT
330 PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:59 PM CDTSevere Thunderstorm WarningMAFJeff Davis28 min
May 19, 5:18 PM CDTFlash Flood WarningMAFJeff Davis3 hr
May 19, 6:49 PM CDTSevere Thunderstorm WarningMAFPresidio41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.